Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lucian

afraid of antibiotic resistance

I'm 16 and i've been taking doxy for over roughly 2 years now. I have been on and off with my doxy changing from 100mg to 50mg depending on my skin breakout. I'm afraid of being resistant to antibiotics, my skin has cleared up a lot and i'm afraid that if i stop my antibiotics my skin will suddenly start to breakout. 
 

Share this post


Link to post
Share on other sites

The specific form of antibiotic and it's associated family plays into account with the liklihood of a mutation  ineveitably mutating into a antibiotic resistant strains.  The actual pathogen's genetic blueprint contains the finite amount of possibilities and this ultimately will develop in response to it's environment.

The best thing you can do for yourself is just try to ensure all the poultry and red meats came from livestock that wasn't crammed full of antibiotic cocktails and the analogue of growth hormone along with many other peptides don't help at all with androgen related acne development.   If your doctor still prescribes that dosage to you even after this extended period of time then I can't realistically argue a counter because he/she is a professionally trained and knows something I probably missed.   You mentioned the occasional alterations to the dosage which is fine.  Does she/he require breaks in the duraion or change the form and family?

Those this isn't typical but the P. Acnes bacterium also has antimicrobial vulnerability meaning in case signs pointing towards bacterial resistance then you can switch to a completely different spectrum of pharmaceuticals.

I wouldn't compare Propionibacterium Acnes' aggressiveness to something like the opportunistic pathogen MRSA/ORSA methicillian resistance and and ocillian resistant Staphylococcus aureus mutated strains.  It's not a blatent flirt with death or anything, but it's not exactly the most cautious and calculative treatment.  Doxycline in long-term settiings thave been linked to development of gastrointestinal ailments like Irritable Bowel Syndrome or Crohn's Disease.  It wouldn't hurt to take some form of probiotics to replace the recently killed colonies of beneficial baceterium species.  There is something called SIBO or Small Intestinal Bacterial Overgrowth that can become a tangible issue.  2 years just sounds pretty wild for acne treatment especially if this was what they originally chose as the initial treatment method.

In the end if your primary health provider believes in her best judgement that the most applicable treatment protocol for her diagnosis then you can't really freak out too much about it.  Just keep in mind though that it's a real possibility.

Edited by BaxterMcDoobinson

Share this post


Link to post
Share on other sites

I was on doxy for a little over a year, and my skin was COMPLETELY clear until right around the one year anniversary, and then the breakouts came right back. I can't say for sure whether the same will happen to you but it's definitely a possibility. Antibiotics are not meant to be a longterm solution for acne. I'm grateful for that year of clear skin, but man is it devastating to have a face full of acne again. Luckily for you, you're only 16 and your acne might go away as you get older. I'm one of those unfortunate people whose acne never went away (I just turned 29) but for a lot of people it's something they only struggle with during their teenage years.

Share this post


Link to post
Share on other sites

Antibiotic resistance is probably already there. Doxycycline helps reduce inflammation and bacteria but it P. Acnes bacteria never go away completely. Best thing you can do is continue a maintenance therapy with benzoyl peroxide and a topical retinoid. 

Share this post


Link to post
Share on other sites

I took minocycline twice for 3 month courses, and my acne always came back 3 months after that. It's not a permanent fix. Even though it cleared my skin I didn't want to stay on antibiotics forever, so I tried accutane. 

Share this post


Link to post
Share on other sites

There's some evidence that antibiotics for acne don't really work through antimicrobial mechanisms. As we know, ROS play a key role in acne and many other diseases including cancer. It's possible that acne could be a warning sign of future cancer... but it's hard to say. With the intensity of oxidation and generation of free radicals though, I could believe it. Unchecked inflammation is never a good thing. Believe it or not, antibiotics for acne have an antioxidant and anti-inflammatory action and this is probably why the acne comes right back after you're done with them.

 

Directly from an acne study:

 

...it appears that the ROS generating system is primed for accelerated production in acne. Also, since minocycline and other tetracycline antibiotics are now known to have clear antioxidant properties, particularly in reducing lipid peroxidation in potency similar to vitamin E, the results lend further support to the suggestion - 17 years earlier - that this class of antibiotics may be helping via non- antimicrobial pathways in reduction of ROS. Indeed, a recent investigation showed that doxycycline, at sub- antimicrobial doses, reduced papules and pustules by over 80% after 3 months in those with moderate facial acne ...

 

I'm not against taking drugs for those that need that extra punch, but do everything you can to avoid them because being antibiotics, they will kill your flora. And if at the end of the day you still have acne after the course, you've just done yourself more damage than good.

Good luck.

Edited by FvckAcne

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×